Minnesota, 2013

Extreme Cold in Minnesota, December 6 to 7, 2013

December 6 to 7, 2013 · NWS FGF · 19 events in 19 counties and zones

Surface high pressure with an Arctic air mass settled over the Midwest, a fairly unusual situation for early December. On the morning of the 7th, low temperatures across eastern North Dakota and portions of the northwestern quarter of Minnesota ranged from about 15 below to 25 below zero.

Where it happened

Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Surface high pressure with an Arctic air mass settled over the Midwest, a fairly unusual situation for early December. On the morning of the 7th, low temperatures across eastern North Dakota and portions of the northwestern quarter of Minnesota ranged from about 15 below to 25 below zero. When combined with steady west winds, wind chill readings dipped to 40 below to 55 below zero.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Dec 6, 3:00 PM CST, 29 minutes earlier.

Area forecast discussion, Dec 6, 3:00 PM CST, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
300 PM CST FRI DEC 6 2013

.SHORT TERM...(THIS EVENING THROUGH SATURDAY NIGHT)
ISSUED AT 300 PM CST FRI DEC 6 2013

TEMPERATURES AND WIND CHILL VALUES WILL BE THE MAIN CONCERN. MINIMUM
TEMPS THIS PAST MORNING GOT A BIT COLDER THAN EXPECTED...WHICH HAS
LED TO CURRENT MAX TEMPS -5F TO -10F. CONSIDERING VALUES THIS
MORNING...ALONG WITH THE COLD START...WILL NEED TO LOWER MIN
TEMPS TONIGHT. THE COLDER GUIDANCE VERIFIED BEST LAST NIGHT...AND
WITH SIMILAR CONDITIONS EXPECTED TONIGHT WILL USE THIS COLDER
GUIDANCE. SINCE WINDS ARE EXPECTED TO REMAIN 5MPH TO 15MPH...WILL
NEED TO ISSUE A WIND CHILL WARNING FOR ALL BUT THE FAR EASTERN FA
UNTIL NOON ON SATURDAY.

WILL HAVE TO AGAIN EVALUATE WIND CHILLS FOR SATURDAY NIGHT. AT
THIS TIME THERE ARE SOME QUESTIONS REGARDING HOW QUICKLY CLOUDS WILL
INVADE THE REGION FROM THE SOUTH...WHICH WOULD AFFECT
TEMPERATURES.

.LONG TERM...(SUNDAY THROUGH FRIDAY)
ISSUED AT 300 PM CST FRI DEC 6 2013

SUNDAY-MONDAY...A WEAK UPPER TROUGH WILL PASS THROUGH THE REGION
AND 12Z MODELS INDICATE LIGHT QPF SUNDAY INTO SUNDAY EVENING.
FORCING APPEARS RELATIVELY WEAK AND PWATS ARE ONLY AROUND 0.15
INCHES. SNOW RATIOS SHOULD BE 20:1 TO 25:1...SO ACCUMULATIONS
WILL LIKELY OCCUR. MOST GUIDANCE INDICATES AROUND 2 INCHES ACROSS
WEST CENTRAL MINNESOTA...TO AROUND AN INCH ACROSS THE NORTHERN
AREAS. A BREAK IS EXPECTED ON MONDAY.

MONDAY NIGHT-FRIDAY...THE GFS/GEM/ECMWF ALL BRING A COMPACT
CLIPPER SYSTEM SOUTHEASTWARD THROUGH THE REGION MONDAY NIGHT.
ALTHOUGH SYNOPTIC FORCING APPEARS TO BE FAIRLY STRONG...MOISTURE
WILL BE LIMITED. A QUICK PERIOD OF LIGHT SNOW IS
POSSIBLE...THOUGH. AMPLIFIED NORTHWEST FLOW ALOFT IN ITS WAKE WILL
KEEP HIGHS VERY COLD...EITHER SIDE OF ZERO FOR TUESDAY AND
WEDNESDAY...WITH ANOTHER SFC HIGH BUILDING OVER THE AREA FOR
TUESDAY NIGHT INTO WEDNESDAY. THE UPPER FLOW MAY DEAMPLIFY A BIT
BY LATER NEXT WEEK...LEADING TO SOME DEGREE OF MODERATION IN TEMPS
THURSDAY OR FRIDAY...DEPENDING ON TIMING OF EMBEDDED
SHORTWAVES...BUT STILL BELOW SEASONAL AVERAGES. A BIT OF LIGHT
SNOW MAY ACCOMPANY ANY WEAK IMPULSE LATE IN THE WEEK.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON)
ISSUED AT 1237 PM CST FRI DEC 6 2013

GENERALLY VFR CONDITIONS EXPECTED THROUGH THE PERIOD AS ARCTIC
HIGH PRESSURE SHIFTS INTO THE REGION. WINDS WILL REMAIN GENERALLY
WESTERLY AT AROUND 10 KTS. SEEING SOME CLOUD DEVELOPMENT EAST OF
THE VALLEY...WITH PATCHES OF VFR OR POSSIBLY MVFR CIGS POSSIBLE
THROUGH THE AFTERNOON.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...WIND CHILL WARNING UNTIL NOON CST SATURDAY FOR NDZ006>008-
     014>016-024-026>030-038-039-049-052>054.

MN...WIND CHILL WARNING UNTIL NOON CST SATURDAY FOR MNZ001>005-007-
     008-013>016-022-023-027>031-040.

     WIND CHILL ADVISORY UNTIL NOON CST SATURDAY FOR MNZ006-009-017-
     024-032.

&&

SHORT TERM...TG
LONG TERM...TG/MAKOWSKI
AVIATION...MAKOWSKI
Hazardous weather outlook, Dec 6, 6:44 AM CST, 8 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
644 AM CST FRI DEC 6 2013

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-071245-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-
GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
WESTERN WALSH-
644 AM CST FRI DEC 6 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

A WIND CHILL ADVISORY IS IN EFFECT FOR TODAY AND TONIGHT FOR ALL
OF EASTERN NORTH DAKOTA AND NORTHWEST AND WEST CENTRAL MINNESOTA.
EXPECT WIND CHILL TEMPERATURES OF 25 TO 40 BELOW ZERO.

HIGH PRESSURE EXTENDED FROM ALBERTA TO NEBRASKA. THE HIGH PRESSURE
SYSTEM WILL EXTEND FROM ILLINOIS THROUGH MONTANA ON SATURDAY
AFTERNOON. LOW TEMPERATURES AND WIND WILL COMBINE TO PRODUCE LOW
WIND CHILL TEMPERATURES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

WIND CHILL ADVISORY WILL LIKELY BE NEEDED FOR MUCH OF THE RED
RIVER VALLEY FOR SATURDAY THROUGH SUNDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

HOPPES

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

19 extreme cold/wind chill. Local standard time, as filed.

Extreme Cold/Wind Chill, Kittson

When
December 6, 3:29 PM CST to December 7, 12:00 PM CST
Where
Kittson forecast zone
Reported by
Mesonet
Coordinates
48.777, -96.783 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Roseau

When
December 6, 3:29 PM CST to December 7, 12:00 PM CST
Where
Roseau forecast zone
Reported by
Mesonet
Coordinates
48.775, -95.811 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, East Marshall

When
December 6, 3:29 PM CST to December 7, 12:00 PM CST
Where
East Marshall forecast zone
Reported by
Mesonet
Coordinates
48.358, -96.368 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, West Marshall

When
December 6, 3:29 PM CST to December 7, 12:00 PM CST
Where
West Marshall forecast zone
Reported by
Mesonet
Coordinates
48.358, -96.368 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, West Polk

When
December 6, 3:29 PM CST to December 7, 12:00 PM CST
Where
West Polk forecast zone
Reported by
Mesonet
Coordinates
47.774, -96.402 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Pennington

When
December 6, 3:29 PM CST to December 7, 12:00 PM CST
Where
Pennington forecast zone
Reported by
Mesonet
Coordinates
48.066, -96.037 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Red Lake

When
December 6, 3:29 PM CST to December 7, 12:00 PM CST
Where
Red Lake forecast zone
Reported by
Mesonet
Coordinates
47.872, -96.095 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, East Polk

When
December 6, 3:29 PM CST to December 7, 12:00 PM CST
Where
East Polk forecast zone
Reported by
Mesonet
Coordinates
47.774, -96.402 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, North Clearwater

When
December 6, 3:29 PM CST to December 7, 12:00 PM CST
Where
North Clearwater forecast zone
Reported by
Mesonet
Coordinates
47.578, -95.379 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Norman

When
December 6, 3:29 PM CST to December 7, 12:00 PM CST
Where
Norman forecast zone
Reported by
Mesonet
Coordinates
47.327, -96.455 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Mahnomen

When
December 6, 3:29 PM CST to December 7, 12:00 PM CST
Where
Mahnomen forecast zone
Reported by
Mesonet
Coordinates
47.325, -95.809 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, South Clearwater

When
December 6, 3:29 PM CST to December 7, 12:00 PM CST
Where
South Clearwater forecast zone
Reported by
Mesonet
Coordinates
47.578, -95.379 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Clay

When
December 6, 3:29 PM CST to December 7, 12:00 PM CST
Where
Clay forecast zone
Reported by
Mesonet
Coordinates
46.892, -96.491 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, West Becker

When
December 6, 3:29 PM CST to December 7, 12:00 PM CST
Where
West Becker forecast zone
Reported by
Mesonet
Coordinates
46.935, -95.674 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, East Becker

When
December 6, 3:29 PM CST to December 7, 12:00 PM CST
Where
East Becker forecast zone
Reported by
Mesonet
Coordinates
46.935, -95.674 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Wilkin

When
December 6, 3:29 PM CST to December 7, 12:00 PM CST
Where
Wilkin forecast zone
Reported by
Mesonet
Coordinates
46.357, -96.468 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, East Otter Tail

When
December 6, 3:29 PM CST to December 7, 12:00 PM CST
Where
East Otter Tail forecast zone
Reported by
Mesonet
Coordinates
46.409, -95.708 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, West Otter Tail

When
December 6, 3:29 PM CST to December 7, 12:00 PM CST
Where
West Otter Tail forecast zone
Reported by
Mesonet
Coordinates
46.409, -95.708 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Grant

When
December 6, 3:29 PM CST to December 7, 12:00 PM CST
Where
Grant forecast zone
Reported by
Mesonet
Coordinates
45.934, -96.012 (the zone’s center; the record gives no point)

What these are

Extreme Cold/Wind Chill
Temperatures or wind chills at or below the local warning criteria, or cold that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2013Every state in 2013This day in weather historyWarnings in Minnesota, December 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 479664, 479665, 479666, 479667, 479668, 479669, 479670, 479671, 479672, 479673, 479674, 479675, 479676, 479677, 479678, 479679, 479680, 479681, 479682.